Back to all discussions

Beware of proton pump inhibitors

I've had a major breakthrough in my headache status and wanted to share as this may be potentially helpful to others.
I am a 60 year old male and have been suffering from headaches since my mid to late twenties. I was diagnosed with migraines in my 40's and they had gotten progressively worse over the years, such that in the last 1-2 years the frequency increased consistently to more than 15/month and were almost daily in the last 6 months. Fortunately, abortive therapy with triptans have been very successful for me but the response is not sustained. I have been on various preventive treatments (beta blockers, calcium channel blockers, nortriptyline, botox, topamax, amytryptiline) without a sustained therapeutic effect.
I have also had GERD for many years and had also been taking a PPI (proton pump inhibitor) for ~ 30 years which resulted in excellent acid suppression and essentially no symptoms. I recently spoke with my GI specialist about stopping this treatment since there are studies that show potential long term adverse effects from prolonged use of PPI's (bone loss, possible link with Alzheimers) and we decided that I would switch from PPI's to (the less effective) H2 antagonists.
So about 2 months ago, I stopped the PPI (generic omeprazole) and started treatment with generic Zantac (ranitidine) Although the acid suppression is not as effective, within several days of stopping the PPI, I noticed a dramatic improvement in headaches. I was no longer waking up every day with a headache. I was no longer feeling headache symptoms in the late afternoon. I was able to resume having a glass of wine without automatically developing a headache soon thereafter or the next morning (I had become a teetotaler). About a week later, to test what seemed to be a possible cause/link I took an omeprazole in the morning, and within several hours developed a headache that required treatment with a triptan.
It has now been ~ 2 months since I've stopped the PPI's. I am not headache free. But the frequency has decreased to 1-2/week from almost daily. The difference in the frequency of headaches over the last 2 months has been dramatic.

When you look at the side effects associated with PPI's, headaches is one of the most common. But the PPI had been such an important component of my daily life for many years, and as the headache frequency had increased over the years, I didn't think there was an association and didn't consider eliminating this therapy.
I waited 2 months to share this to be more convinced of the link between the PPI and my headaches. I am now fairly convinced that the PPI has contributed to my headache history. As PPI's are very common medications and are available OTC, I share this story in the hope that others may be helped in their journeys to improve their symptoms.

Good luck to all.

  1. Hi pslaif@yahoo.com,

    Thank you for sharing that with us! That's terrific you've seen a decrease in your head pain frequency - good for you!

    Nancy

    1. That's great news. I may try switching from protonix to tagament to just
      See if it helps me. Maybe you have discovered something here.

      1. Notify me of follow up texts

        1. Thank you for sharing. I currently take Omeprazole, and I've experienced a steady increase in my headache symptoms. I plan to talk with my neurologist and GI doctors about this.

          or create an account to reply.